Iowa, 2006

Lightning Strike in Iowa, April 15, 2006

April 15, 2006 · NWS DVN · 1 event in 1 county or zone

At approximately 1520 CST a 14 year old male was struck by lightning in Montrose while riding a bike. The 911 call was received at 1522 CST.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

At approximately 1520 CST a 14 year old male was struck by lightning in Montrose while riding a bike. The 911 call was received at 1522 CST. Medical personnel indicate the boy was conscious and aware of his surroundings, including his name.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 15, 2:40 PM CST, 40 minutes earlier.

Area forecast discussion, Apr 15, 2:40 PM CST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
340 PM CDT SAT APR 15 2006

.SYNOPSIS...
LATEST WATER VAPOR IMAGERY AND MSAS ANALYSIS WAS SHOWING NEAR
STACKED SYSTEM OVER SWRN NE AT 19Z. A WARM FRONT EXTENDED EAST FROM
THE SURFACE LOW THROUGH NRN MO AN SRN IL. DESPITE BONE DRY 12Z UA
SOUNDINGS FROM TOP/OAX AND DVN...ELEVATED CONVECTION WAS ABLE TO
INITIATE LATE THIS MORNING OVER WRN IA/MO AND MOVE EAST INTO THE CWA
THIS AFTERNOON AS MID/UPPER LEVELS RAPIDLY MOISTEN DUE TO STRONG
LIFT.

&&

.SHORT TERM...TONIGHT AND SUNDAY...
THE GFS WAS THE PREFERRED MODEL WITH ITS BETTER INITIALIZATION OF
THE H5 HEIGHTS NEAR THE UPPER IN THE WEST THIS MORNING.
HOWEVER...THE GFS AS WELL AS THE NAM HAVE BEEN TOO HIGH WITH SURFACE
DEWPOINTS TODAY...ESPECIALLY NORTH OF THE WARM FRONT.  MAIN CONCERN
TONIGHT INTO SUNDAY WILL BE HEAVY RAIN POTENTIAL WITH POTENT UPPER
LOW MOVING EAST THROUGH SRN NE AND SRN IA TONIGHT AND SUNDAY AS
SURFACE LOW TRACKS EAST ACROSS NRN MO. HAVE OPTED TO HOLD OFF ON
ISSUING A FLOOD WATCH TONIGHT WITH CONCERNS THAT OVERDONE LOW LEVEL
MOISTURE FIELDS MAY BE INFLATING PWS PROGGED BY THE GFS TO BE
AROUND 1.5 INCHES OVER NIGHT.  ALSO VERY DRY MID LEVEL AIR LOCATED
OVER THE SRN PLAINS WILL BE WRAPPED NORTHEAST AROUND THE UPPER LOW
LATE TONIGHT...DECREASING THE SYSTEMS PRECIP EFFICIENCY OVER MOST OF
THE CWA. IT DOES APPEAR THAT FAR NRN COUNTIES...ROUGHLY ALONG/N OF
HIGHWAY 20 WILL BE IN FAVORED AREA OF H8 CONVERGENCE AND H5
DIFFLUENT FLOW FOR A PERIOD OF TIME THIS EVENING AND EARLY SUNDAY
MORNING...SO INCLUDED HEAVY RAIN WORDING IN THE GRIDS/ZFP.  UNLESS
SOME SURFACE BASED CONVECTION CAN GET GOING IN THE FAR SOUTH THE
NEXT FEW HOURS...THE MAIN SEVERE THREAT SHOULD BE LIMITED TO
HAILERS...ESPECIALLY LATE THIS EVENING AS MID LEVEL DRY AIR MOVES IN.
SURFACE/UPPER PASSING JUST SOUTH OF CWA SUNDAY SHOULD MAKE FOR A
RATHER DISMAL EASTER WITH COOL WET WEATHER EXPECT MOST OF THE DAY.
WITH CLOUDS...PRECIP AND E-NE SURFACE WINDS TEMPS IN THE NE WILL
HAVE A HARD TIME CLIMBING OUT OF THE UPPER 50S.  SRN COUNTIES WILL
BE CLOSE TO THE SURFACE LOW AND SHOULD BE ABLE TO TAP WARMER AIR.
SEVERE THREAT WILL HAVE TO BE WATCHED...ESPECIALLY IN W CENTRAL IL
DURING THE AFTERNOON WAS SURFACE LOW MOVES THROUGH.  ...DLF...

.LONG TERM...SUNDAY NIGHT THROUGH SATURDAY...
THE SHORT TERM SYSTEM WILL BE EXITING THE AREA WITH SOME LINGERING
PRECIP SUNDAY NIGHT.  MONDAY AND TUESDAY...A DRY CANADIAN HIGH
PRESSURE WILL BUILD INTO THE UPPER MIDWEST AHEAD OF THE NEXT SYSTEM
MID WEEK.  THE STRENGTH AND MAGNITUDE OF THE DRY AIR ASSOCIATED WITH
THE HIGH WILL BE A FACTOR AS TO HOW SOON PRECIPITATION DEVELOPS WITH
THE NEXT SYSTEM.  AT THIS POINT...LATE TUESDAY NIGHT INTO WEDNESDAY
LOOKS TO BE THE BEST BET...I.E. THE MODELS MAY BE TOO QUICK.

MODELS DIVERGE SOMEWHAT ON THEIR HANDLING OF THIS MIDWEEK SYSTEM.
THE ECM AND UKMET HAVE A MORE NORTHERN TRACK TO THE SURFACE AND
UPPER LEVEL LOW...WHILE THE GFS HAS A MORE SOUTHERN TRACK.  THIS IS
AN ISSUE PRIMARILY FOR THE DEGREE OF THREAT POSED BY THE WRAP AROUND
PRECIP THURSDAY INTO FRIDAY.  MORE RECENT RUNS OF THE GFS HAVE
TRENDED TOWARD THE MORE NORTHERN SOLUTION...THUS HAVE STARTED TO
DOWNPLAY THE PRECIP THREAT WITH MORE OF A GRADIENT OF POPS FROM
NORTH TO SOUTH ACROSS THE CWA LATE WEEK.    WOLF

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&
Hazardous weather outlook, Apr 15, 4:15 AM CST, 11 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
515 AM CDT SAT APR 15 2006

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-161000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON
IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY
IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA-
JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL-
MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA-
STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL-
515 AM CDT SAT APR 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A DEVELOPING STORM SYSTEM IN THE PLAINS WILL PRODUCE SHOWERS AND
THUNDERSTORMS THAT WILL MOVE THROUGH THE AREA MAINLY AFTER SUNSET
AND INTO THE OVERNIGHT HOURS.  A FEW OF THE STORMS THIS EVENING MAY
APPROACH OR BRIEFLY REACH SEVERE LEVELS WITH THE PRIMARY THREAT
HAIL UP TO THE SIZE OF NICKELS AND GUSTY WINDS OF 40 TO 50 MPH. HEAVY
PRECIPITATION WILL OCCUR WITH SOME OF THE STORMS AND MAY RESULT IN
MINOR FLOODING.

CURRENTLY...LOCATIONS SOUTHWEST OF A SIGOURNEY IOWA TO MACOMB
ILLINOIS LINE ARE AT MOST RISK OF SEVERE THUNDERSTORMS.

THE STORM PREDICTION CENTER HAS THE ENTIRE OUTLOOK AREA IN A SLIGHT
RISK.

EMERGENCY MANAGERS SHOULD MONITOR LATER FORECASTS TODAY FOR ANY
CHANGES TO THE RESPECTIVE THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SUNDAY...THE SURFACE LOW WILL TRACK ACROSS SOUTHERN SECTIONS OF THE
OUTLOOK AREA IGNITING ANOTHER ROUND OF THUNDERSTORMS DURING THE DAY
WITH LOCATIONS SOUTH OF I-80 AT RISK FOR SEVERE STORMS.  THE GREATEST
THREAT WILL BE LARGE HAIL DUE TO LOW FREEZING LEVELS.  ALONG AND JUST
SOUTH OF THE TRACK OF THE SURFACE LOW...ROUGHLY NEAR AND SOUTH OF
HIGHWAY 34...DAMAGING WINDS AND ISOLATED TORNADOES MAY BE POSSIBLE IF
ENOUGH HEATING OCCURS.  ANOTHER THREAT OVER MOST OF THE AREA WILL BE
THE SLOW MOVEMENT OF THE SYSTEM...ALLOWING FOR EXTENDED PERIODS OF
MODERATE TO LOCALLY HEAVY RAIN.  THIS MAY RESULT IN SOME FLOODING IN
LOW LYING AND FLOOD PRONE LOCATIONS AND PUSH SOME RIVER LEVELS TO
REACH OR EXCEED FLOOD LEVELS.

THE STORM PREDICTION CENTER HAS THE ENTIRE OUTLOOK AREA IN A SLIGHT
RISK SUNDAY.

EMERGENCY MANAGERS ARE URGED TO LISTEN TO LATER FORECASTS ON THIS
SYSTEM AS THE RESPECTIVE THREATS BECOME BETTER DEFINED.

WEDNESDAY AND THURSDAY...ANOTHER STORM SYSTEM WILL AFFECT THE REGION
RESULTING IN A CHANCE FOR MORE THUNDERSTORMS.  IT IS TOO EARLY TO
ASSESS ANY SEVERE RISK OR HEAVY RAINFALL POTENTIAL WITH THIS SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE MAINLY THIS EVENING SOUTHWEST OF A
SIGOURNEY IOWA TO MACOMB ILLINOIS LINE.

NICHOLS

The radar

The Quad Cities radar (KDVN), 131 km away, was scanning. The volume nearest the first event began at 21:20 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Lee

When
April 15, 3:20 PM CST
Where
Lee County, Montrose
Injuries
1 direct, 0 indirect
Reported by
EMERGENCY MANAGER
Coordinates
40.642, -91.479 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2006Every state in 2006This day in weather historyWarnings in Iowa, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5503139.